Los Angeles County officials have detective three new cases of suspected botulism associated with the use of black tar heroin.
Three more cases were discovered in June, the Los Angeles County Department of Public Health said in a prepared statement.
Six cases in one summer is unusual, DPH Health Officer Dr. Muntu Davis said.
“We normally see two to three cases of botulism among heroin users per year, so this is a significant increase,” he said. “We are asking community providers and partners, particularly those serving people that use heroin such as substance use providers, to inform patients and colleagues about the increased risk.”
There are no visible signs that heroin is tainted , health officials said. Heating, or “cooking,” the drugs won’t kill the bacteria.
While the illness cannot be transmitted from person to person, sharing contaminated needles can spread it, according to the health department warning. The risk is greatest when the drug is injected.
Officials warn that botulism is a serious and potentially deadly condition.
Symptoms include drooping eyelids, blurred vision or double vision, difficulty speaking or swallowing and shortness of breath. They may occur within days or weeks of injecting the contaminated heroin, and can be mistaken for a drug overdose.
Health officials are being reminded to consider the possibility of botulism when treating heroin-using patients showing neurological symptoms.
Davis urged anyone trying to kick a heroin addiction to contact the DPH’s Substance Abuse Service Helpline at 844-804-7500.